Falls associated with electroconvulsive therapy among the geriatric population: a case report
Related Experiment Video
Updated: Jul 4, 2026

Pupillary Response as Assessment of Effective Seizure Induction by Electroconvulsive Therapy
Published on: April 11, 2019
Sanjay S Rao1, John W Daly, Daniel D Sewell
1Department of Psychiatry, University of California, San Diego, CA, USA.
Abstract:
Electroconvulsive therapy (ECT) is the treatment of choice in many older individuals with depression and a few other conditions. Like all medical treatments, this intervention has certain possible risks, which include undesirable reactions associated with general anesthesia and those attributed specifically to ECT itself, such as short-term memory loss. The potential association of falls with ECT has not been well studied. Our recent literature search revealed that information on this topic consists mainly of chart reviews and case reports. We present a case of an older woman with a history of recurrent major depressive disorder that required intervention with ECT. She suffered 2 falls during her course of ECT. This case adds to the growing body of anecdotal evidence supporting an association of falls with ECT and highlights the need for more scientifically rigorous data to clarify whether this apparent association is real and/or causally related.
Related Concept Videos
Electroconvulsive Therapy
Drug Dosing: Geriatric Patients
Pharmacodynamics in Geriatric Patients: Effects of Age
Pharmacokinetics in Geriatric Patients: Effect of Age on Drug Excretion
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Epilepsy and Seizures: Overview
Various factors can trigger epilepsy, including genetic factors, brain damage, metabolic causes, and unknown etiology. Diagnosis of epilepsy involves electroencephalography (EEG), which...
